When someone overdoses on drugs, or other chemicals, the situation can turn critical in a heartbeat, literally. Overdoses can happen by accident, or be intentional. They are the result of taking more of a substance than your body can handle. These substances can be illegal drugs, medical prescriptions, or household chemicals. Drug overdoses happen to people of every age, from seniors to children, but most commonly are found in teenagers to adults in their mid-thirties. Each person responds differently to drug overdoses so treatment is usually tailored to each person's needs. In today's post, we're going to touch on some of the things that you should, and should not, do in case you are faced with an emergency overdose situation. Legacy Freedom is the top choice for those needing outpatient alcohol and drug rehab in Columbus OH, Raleigh NC, and Charlotte NC. If you need help with a substance abuse problem, please call us today.
By the Numbers
Based on statistics and reports from the Centers for Disease Control, in 2010 there were over 38,000 drug overdose deaths in the United States. Drug overdoses are also the leading causes of injury death, and cause more deaths than motor vehicle crashes. A lot of these deaths are largely due to the abuse of prescription drugs and combining them with other harmful substances, like alcohol or other illegal drugs. The Drug Abuse Warning Network and the 2011 National Emergency Department Estimates states that 2.5 million visits to the emergency department are attributed to drug misuse or overdose. Here are few of the signs of overdose that you should look out for:
- Weak pulse
- Body tremors
- Dilated pupils
- Cold and clammy skin
- Not breathing at all
- Few breaths per-minute
- Loud snoring, or wheezing sound when breathing
If you ever witness a person exhibiting any of the symptoms listed above from drug use, please seek emergency medical help immediately. You should dial 911 and contact the person's family or emergency contact. Never take the attitude of letting your friend, or loved one sleep it off. This can actually kill them, or really hurt them for life due to complications from respiratory distress. If not enough oxygen is getting to the brain, it can cause brain damage or death if medical help is not administered quickly.
Combining Drugs | Double Down On Overdose
Combining drugs is a really dumb move and can be a shortcut to overdosing and death. The most common mixture it seems is combining alcohol with other drugs. This can be hazardous and unpredictable because alcohol magnifies the impact of most of the commonly used illegal and prescription drugs. Combining alcohol and other drugs can create a sudden respiratory arrest scenario, especially when used with prescription or over the counter sedatives and painkillers.
Do's | Dont's
- Choose life first and do not let the person die regardless of the legal ramifications.
- Call 911 for help immediately and follow their directions.
- Do not leave the scene. Stay with the person until medical help arrives.
- Tell the medical professionals everything. This includes what the victim consumed or may have consumed.
- Never let the person just sleep it off.
- Do not leave them alone in case they choke or stop breathing.
- Do not give them more drugs or inject them with anything
- Never put them in a bath or shower
- Never postpone calling 911. Every minute counts.
- Do not waste time cleaning up your mess instead of calling for help. Avoid trying home remedies.
You do not really want to suffer a lifetime of regret because you made the wrong choices do you? Familiarizing yourself with these simple tips will help you make the right decisions if you are ever faced with one of these do-or-die situations.
Outpatient Drug Rehab in Columbus
Legacy Freedom provides world class alcohol and drug rehab in Columbus OH, Raleigh NC, and Charlotte NC. Please call us today to get the help you need, or the help your loved one needs to bring them back to a sober lifestyle. Make 2015 the year you finally get clean. We make recovery fun, so give us a try.